Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 6, NWS Bismarck, ND

June 8, 2002Billings County, Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 8, 2002, 7:48 PM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2002, 7:48 PM MDT (01:48 UTC)
Expired
Jun 8, 2002, 8:45 PM MDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Billings County, ND, Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 223 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 8:27 PM MDTHail 1Beach, NDHail accumulated between 1 to 3 inches with nickel to quarter size covering the ground.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 7:00 PM MDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
490 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 090148
SVRBIS
NDC007-033-090245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
742 PM MDT SAT JUN 8 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA
  NORTHERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 845 PM MDT

* AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF FAIRFIELD...OR ABOUT 37   
  MILES NORTHWEST OF DICKINSON...MOVING NORTHEAST AT 20 MPH. ANOTHER
  SEVERE THUNDERSTORM WAS 15 MILES NORTH OF BEACH...AND A THIRD 
  STORM WAS 5 MILES WEST OF BEACH. THESE STORMS WERE ALSO MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTHEASTERN BILLINGS COUNTY INCLUDING FAIRFIELD AT 800 PM MDT
  RURAL AREAS OF NORTHERN GOLDEN VALLEY COUNTY THROUGH 845 PM MDT
  NEAR BEACH AT 755 PM MDT.

HAIL FROM GOLFBALL TO SOFTBALL SIZE HAIL HAS BEEN REPORTED
WITH THESE STORMS. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR
IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4730 10402 4684 10403 4703 10307 4732 10306

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 1:35 PM MDT, 6 hours 13 minutes earlier.

Area forecast discussion, Jun 8, 1:35 PM MDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
235 PM CDT SAT JUN 8 2002

FCST PROBLEMS THROUGH PD WL BE DEALING WITH UPR SYSTEM MOVING INTO
NRN PLAINS.

WL USE AVN MDL FOR SPECIFICS AS ETA/AVN START OUT SIMILAR BUT ETA IS
MORE PROGRESSIVE...ESP AFT 36 HRS. SLOWEST SOLN USUALLY SEEMS TO
WORK OUT IN THIS TYPE OF PATN AND AVN IS DEFINATELY THE SLOWEST.
EITHER WAY WL BE DEALING WITH CONVECTION TNGT...POSSIBLY SEVERE AS
LOW LVL MOISTURE BEGINNING TO RAPIDLY INC OVER SRN CWA AND S/W OVER
SCNTRL MT WL PROVIDE SPARK. CONV ALREADY BEGINNING OVER ERN MT. WIND
PROFILE SUGGESTS ROTATING SUPERCELLS PSBL. WITH INCG MOISTURE ON STG
LOW LVL JET...POTENTIALL EXISTS FOR HEAVY RAIN AS WELL. WILL WORD
PSBLY SEVERE AND HEAVY RAIN ENTIRE CWA TNGT. AVN SUGGESTS PCPN
HANGING ON ACROSS NRN CWA WITH A BREAK OVER SRN CWA SUN
AFTN...BEFORE NEXT S/W LIFTS THROUGH BRINGING ANOTHER GOOD CHANCE OF
CONVECTION SUNDAY NIGHT INTO MONDAY.

COOLER TUE AND WED AS UPR LOW REMAIN IN THE VICINITY. PREV FCST
MENTIONS AFTERNOON SHOWERS TUE AND WED AN THIS LOOKS GOOD...ALTHOUGH
DEPENDING ON ACTUAL LOCATION OF 50H LOW...NRN CWA MAY SEE MORE THAN
JUST AFTN SHOWERS. WL KEEP THU THROUGH SAT DRY WITH A WARMUP.

.BIS...NONE.
TWH

In the hours before

Special weather statement, Jun 8, 2:34 PM MDT, 5 hours 14 minutes before
NDZ001-009-017-082230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
330 PM CDT (230 PM MDT) SAT JUN 8 2002

LIGHT RAIN CONTINUES TO PUSH INTO NORTHWEST NORTH DAKOTA FROM
EASTERN MONTANA.  THE RAIN...ALTHOUGH LIGHT AT THE PRESENT...IS
EXPECTE TO INTENSIFY AS THE AFTERNOON MOVES INTO THE EVENING HOURS.
THE RAIN IS MOVING TO THE NORTHEAST AT 30 MPH AND IS JUST ENTERING
THE WESTERN SECTIONS OF REGION.  A TORNADO WATCH REMAINS IN EFFECT
FOR SOUTHWESTERN NORTH DAKOTA UNTIL 8 PM (7 PM MDT) THIS SATURDAY
EVENING.

PA
Special weather statement, Jun 8, 2:39 PM MDT, 5 hours 9 minutes before
NDZ001-009-017-082230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
330 PM CDT (230 PM MDT) SAT JUN 8 2002

LIGHT RAIN CONTINUES TO PUSH INTO NORTHWEST NORTH DAKOTA FROM
EASTERN MONTANA.  THE RAIN...ALTHOUGH LIGHT AT THE PRESENT...IS
EXPECTED TO INTENSIFY AS THE AFTERNOON MOVES INTO THE EVENING
HOURS.  THE RAIN IS MOVING TO THE NORTHEAST AT 30 MPH AND IS JUST
ENTERING THE WESTERN SECTIONS OF REGION.  A TORNADO WATCH REMAINS IN
EFFECT FOR SOUTHWESTERN NORTH DAKOTA UNTIL 8 PM CDT(7 PM MDT) THIS
SATURDAY EVENING.

PA
Special weather statement, Jun 8, 4:26 PM MDT, 3 hours 22 minutes before
NDZ001-009-017-090030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
530 PM CDT (430 PM MDT) SAT JUN 8 2002

LIGHT TO MODERATE RAIN SHOWERS ALONG WITH AN OCCASIONAL
THUNDERSHOWER CONTINUE ACROSS NORTHWEST NORTH DAKOTA.  RAINFALL
AMOUNTS HAVE BEEN RATHER LIGHT WITH AMOUNTS OF A TENTH OF AN INCH OR
LESS BEING REPORTED.  SHOWERS AND THUNDERSHOWERS ARE MOVING TO THE
NORTHEAST AT 25 MPH.  AS THE EARLY EVENING HOURS BEGIN A FEW
THUNDERSTORMS CONTINUE TO DEVELOPE IN EASTERN MONTANA ALONG A LINE
FROM FT PECK TO MILES CITY.  A TORNADO WATCH REMAINS IN EFFECT FOR
SOUTHWESTERN NORTH DAKOTA UNTIL 8 PM CDT(7 PM MDT) THIS SATURDAY
EVENING.  FURTHER STATEMENTS WILL BE ISSUED AS NECESSARY.

PA
Local storm report, Jun 8, 6:59 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

759 PM CDT SAT JUN 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0715 PM    BEACH                     ND   1.75 INCH HAIL

06/08/02   GOLDEN VALLEY                  EVENT DURATION 20

                                          MINUTES. REPORTED BY

                                          HAM RADIO OPERATOR.

0743 PM    6 N SENTINEL BUTTE        ND   2.75 INCH HAIL

06/08/02   GOLDEN VALLEY                  REPORTED BY STORM

                                          SPOTTER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:45 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley60 min
Jun 8, 8:49 PM MDTSevere Thunderstorm WarningBISBillings56 min
Jun 8, 8:55 PM MDTFlash Flood WarningBISBillings, Golden Valley3 hr
Jun 8, 9:38 PM MDTSevere Thunderstorm WarningBISKidder, Stutsman52 min
Jun 8, 9:51 PM MDTSevere Thunderstorm WarningBISMorton54 min
Jun 8, 9:58 PM MDTSevere Thunderstorm WarningBISBowman, Slope62 min
Jun 8, 10:17 PM MDTSevere Thunderstorm WarningBISDunn, Stark58 min
Jun 8, 10:53 PM MDTSevere Thunderstorm WarningBISFoster, Wells52 min
Jun 8, 11:02 PM MDTSevere Thunderstorm WarningBISWard58 min
Jun 8, 11:06 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope54 min
Jun 8, 11:08 PM MDTSevere Thunderstorm WarningBISMcLean52 min
Jun 8, 11:24 PM MDTSevere Thunderstorm WarningBISMercer, Oliver66 min
Jun 8, 11:46 PM MDTSevere Thunderstorm WarningBISFoster59 min
Jun 9, 12:03 AM MDTSevere Thunderstorm WarningBISMcLean, Sheridan57 min
Jun 9, 12:10 AM MDTSevere Thunderstorm WarningBISAdams, Hettinger65 min
Jun 9, 2:24 AM MDTSevere Thunderstorm WarningBISSheridan, Wells66 min
Jun 9, 5:21 AM MDTSevere Thunderstorm WarningBISLaMoure54 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.